Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Having Lupus. Having fever and body pain. Diagnosed damage in nerve system. Prescribed Eptoin, Acitron and Fezium. Guidance

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5393 Questions
Question
Hi, this query is about my 21 years old sister. She is a patient of Lupus and she is on medicines for last 8 years. 8 years back lupus started with fever, body pain. She started getting fits after a year.
After first 2 years, she was hospitalized in AIMS for around 6 months and finally started recovering. Doctors confirmed some damage (in a layman term) in nerve system (brain) with lupus. I remember few medicine names she was on like Eptoin, Acitron, Fezium etc.
We are having follow-ups with our Rheumatologist once every 3 months. He says she has almost (99%) recovered on lupus and there is nothing to worry as of now.
The issue which is bothering us is, she gets complain of stomach ache and vomiting once in every five-six months. This stays for 10 to 15 days (during this duration local Doctors treats her with Glucose and some other common treatments) and gets cured automatically after 10 - 15 days. I really need to know “what’s the problem now because of which she gets Stomach ache and vomiting for 10 – 15 days after every six months” Please guide us towards better treatment.
Thanks.
Posted Sun, 14 Jul 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 21 minutes later
Hi,

Thank you for posting your query.

I am glad to know that your sister's lupus is under good control, and more than 99% in remission (no symptoms of lupus).

Seizures do occur in patients with lupus, as lupus affects multiple body parts including brain.

Her symptoms of stomach ache and vomiting could be related to gastro or neuro problem. I am sure she would have had ultrasound/CT abdomen and endoscopy during those episodes. If the gastro check up was normal, then these symptoms could represent neuro problem, such as cyclical vomiting syndrome. It could also be due to abdominal epilepsy/fits.

I see that she is on eptoin (phenytoin), however, looking at her symptoms, Tegrital (carbamazepine) or Oxetol (oxcarbazepine) may be preferable.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Having Lupus. Having fever and body pain. Diagnosed damage in nerve system. Prescribed Eptoin, Acitron and Fezium. Guidance 1 hour later
Complain of Seizures has gone down in last 2 – 3 years. In-fact there was no Seizures for last 1 year. Only Stomach ache and vomiting is creating trouble in her life.

Yes she had ultrasound and endoscopy at AIMS and Gastroenterologist from AIMS confirmed there is no issue. We also suspect for some neuro issue as gastero confirmed the reports normal.

She is having Eptoin from 2005, started with 100 mg, increased to 200 mg and currently on 300 mg for last 5 years. I really need your opinion on “what it could be?” and how to get this cured?
 
 
Answered by Dr. Sudhir Kumar 21 minutes later
Thank you for getting back with more details.

It is good to note that her gastro check up was normal.

Then, we are dealing with neuro problem, as described above. To confirm the diagnosis, please get an EEG test done, when she develops stomach pain and vomiting next time. As suggested earlier, treatment with Oxcarbazepine or carbamazepine would be helpful.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Having Lupus. Having fever and body pain. Diagnosed damage in nerve system. Prescribed Eptoin, Acitron and Fezium. Guidance 21 minutes later
Thanks doctor. Your opinion is really helpful in reducing the stress.

Yes we shall go for EEG and will come back to you with the reports.

I appreciate your support.

Thanks
 
 
Answered by Dr. Sudhir Kumar 6 hours later
Sure. Please keep me informed about her EEG report and further progress.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor